How to Reduce Swelling and Bruises on Lips After Restylane?

I have had Restylane injections in my lips yesterday, it is still very much swollen and bruised. How long will this last?

I look terrible, and am very worried about going out in public. It has been almost 24hrs since the treatment and I see no reduction in swelling. Is there a way to speed up the reduction of swelling?

Doctor Answers 21

Side Effects- Restylane injected into lips

Lips are one of the most sensitive areas to inject with Hyaluronic Acid. Swelling tends to last a few days after treatment to where bruising can last 7 to 10 days. Swelling of the lips tends to be the worst in the first 48 hours after you inject them.   Ice can help to reduce swelling post procedure- try to ice as much as you can.  Also, for future reference you may want to consider Arnica tablets 5 days prior to your procedure- this will help to significantly reduce swelling and bruising. 
If the swelling is severe, some dermatologists may use low dose prednisone for about 3 days to reduce swelling.
The good news is that Restylane works, and its safety record has been clinically documented and supported by robust clinical studies spanning over 10 years. Furthermore, since 1996, over seven million Restylane treatments have been successfully performed worldwide. Restylane is one of the most tried and tested dermal fillers and is recognized as the benchmark for safety.


Virginia Dermatologic Surgeon
5.0 out of 5 stars 1 review

Bruising & Swelling with Restylane - Prevention and Intervention

Using cosmetic dermal fillers in the mouth area can lead to a very pleasing outcome. However, bruising is not uncommon. We believe in educating patients prior to their treatments on things they can do, or not do, to help minimize or avoid bruising. Not only can bruising in the mouth be a problem, but swelling as well. Check with your physician or the link below to find helpful hints to prepare you for an injection treatment. If the bruising/swelling already occurred, below are some suggestions:

*Avoid massaging after injections because this can lead to more swelling or even lead to delayed bruising.

*Cold compresses such as frozen pea bags are very helpful within the first 48 hours - intermittent icing.

*Notify your practitioner of your condition so that they may be made aware and have an opportunity to make suggestions.

*Contact your practitioner if the swelling is not progressively resolving and/or it is getting progressively worse.

*Early intervention goes a long ways in minimizing this response. Make certain that your injector uses a slow, gentle technique, provides icing throughout the procedure for comfort and to minimize bruising/swelling.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Bruising and Swelling Common after Lip Injections

My best advise to patients after lip augmentation, is that you will LOVE the look best in 2 weeks. By then the swelling  and bruising will subside and any unevenness can be gently massaged and mobilized. If the fillers  "travels" in the mid -lip, it can be smoothed but is best done by the provider. Cold compresses may be used immediately after treatment to reduce swelling only if needed. It will resolve regardless! We also advise avoiding such anti-coagulants as aspirin, ibuprofen , green tea and fish oils.

Ronald Moser, MD
San Juan Capistrano Physician
5.0 out of 5 stars 1 review

Lip augmentation

It looks like you are bruised. This is a common issue with all injections. Apply some ice and this will go away soon. Also you should be able to used lipstick to cover up the bruising. In the future you may consider taking an herbal supplement such as Arnica before having the injections. This may help minimize bruising. Good luck!

Prepare for swelling after lip injections -

Your response is very normal and expected.  The lips swell from the trauma of the injection, as well as from the bruising and the product.  The swelling usually peaks within 24 hours and then starts to go down over the next several days.  It can take more than a week for all the swelling to go away.

You can speed things along by sleeping on several pillows and keeping your head elevated.  Also, after your next lip injection, icing the lips will keep them from swelling quite as much. 

How to minimize swelling and bruising

Thank you for your question. Swelling and bruising are very common in any facial injection. Some may bruise more than others, and some may not bruise at all. Usually, for lip injections I would give it a couple days for the swelling to go down. It won't hurt to ice the bruised area. Best of luck! 

Dhaval M. Patel 
Double board certified 
Plastic surgeon
Hoffman Estates
Barrington
Oakbrook
Chicago

Dhaval M. Patel, MD
Hoffman Estates Plastic Surgeon
4.8 out of 5 stars 77 reviews

Swelling is common and will only last a few days

After a Restylane treatment, it is common for patients experience minor swelling and bruising at the injection site. This is because hyaluronic acid attracts water, which causes swelling. Although these temporary side effects tend to resolve themselves within a few days, you can reduce swelling by placing lips an ice pack on the area and sleeping with head elevated. To help decrease post-injection bruising, avoid blood thinners–such as aspirin, ibuprofen, and some supplements–about a week before your appointment.

Yael Halaas, MD
Manhattan Facial Plastic Surgeon
4.8 out of 5 stars 31 reviews

Lip Treatments and Keys to Reduce Bruising

One of the new advances that decreases bruising is using micro-cannulas rather than sharp needles for the injection treatment. An experienced injector can talk to you about this option!

Some things to avoid two weeks prior to and immediately after your injection to reduce the risks of bruising are:
*Ibuprofen and Aspirin and other non-steroidal anti-inflammatories like Aleeve or Naprosyn
*Fish oils and other Omega 3 fats
*Herbal supplements such as green tea, Gingko Biloba and Vit E supplement

Using Arnica tablets 3 days before and after your treatment - 3 times per day will also help reduce the amount of bruising and improve healing time.

#bruisingprevention   #lipbruses  #Rstylanelips

Jed H. Horowitz, MD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 93 reviews

LIp Bruising after Restylane injections

In the future, the best way to minimize bruising - especially for sensitive areas like lips or under the eyes, is to avoid medications such as aspirin, Ibuprofen ( Motrin and Advil) and non-steroidal anti-inflammatories such as Alleve or Naprosyn that might be taken for sports injuries . Other culprits of bleeding and bruising tendencies are green tea, flax seed oil, Omega -3s and alcohol or caffeine intake  the day before your treatment! Head elevation and icing (never put ice directly on the skin), avoidance of lifting heavy weights or strenuous activities for the first 3 days are also helpful.Arnica oral tablets may reduce the degree and length of time of bruising and can be taken 3 -5 days following the treatment.

#bruisingliptreatment  #bruisedliptreatments  #lipbruisingtreatment

Resylane lip swelling

Thank you for your question. It is very common for the lips to look over corrected or fake the next day.
This is due to all the swelling that ensues.  I often tell my patients that this is the "oh my gosh" day.
It can be 'oh my gosh' my lips are so swollen!   It could also be 'oh my gosh' I love my lips even more than yesterday.  Either way, the swelling may last a few days with every day showing a decrease in swelling. The more you ice the first day or two, the less swelling you will have. I would wait a few days to a week and then return to your injector if you still have concerns after that. If you like the look of the lips at some point during the swelling reduction, then take a picture. This way you know what volume you like in the lips for the future.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.